Affordable Access

Publisher Website

Diversity Patterns from Ecological Models at Dynamical Equilibrium

Authors
Journal
Journal of Theoretical Biology
0022-5193
Publisher
Elsevier
Publication Date
Volume
212
Issue
1
Identifiers
DOI: 10.1006/jtbi.2001.2324
Disciplines
  • Biology
  • Ecology

Abstract

Abstract We study a dynamic model of ecosystems where an immigration flux assembles the species community and maintains its biodiversity. This framework is particularly relevant for insular ecosystems. Population dynamics is represented either as an individual-based model or as a set of deterministic equations for population abundances. Local extinctions and immigrations balance at a statistically stationary state where biodiversity fluctuates around a constant mean value. We find a number of scaling laws characterizing this stationary state. In particular, the number of species increases as a power law of the immigration rate. With additional assumptions on the immigration flux, we obtain species–area relationships in agreement with observations for archipelagos. We also find power-law distributions for species abundances and lifetimes.

There are no comments yet on this publication. Be the first to share your thoughts.